Kansas, 2015

Winter Storm in Kansas, December 26 to 28, 2015

December 26 to 28, 2015 · NWS ICT · 15 events in 15 counties and zones

A deep, intense, cyclone that moved east across primarily Texas that weekend lifted northeast across Northeast Texas and Arkansas. The cyclone spread a wintry mix of freezing rain and sleet across South-Central and Southeast Kansas during the Christmas Weekend.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A deep, intense, cyclone that moved east across primarily Texas that weekend lifted northeast across Northeast Texas and Arkansas. The cyclone spread a wintry mix of freezing rain and sleet across South-Central and Southeast Kansas during the Christmas Weekend. Many areas were coated with 1/4 inch of glaze that no doubt made travel hazardous, if not dangerous. Late in the event, the light freezing rain and sleet changed to light snow with 2-4 inch accumulations resulting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 26, 5:47 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 26, 5:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CST SAT DEC 26 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 333 PM CST SAT DEC 26 2015

THE MAIN FORECAST PROBLEM WILL ONCE AGAIN WILL BE THE
PRECIPITATION TYPE AND HOW MUCH ACCUMULATES.

ALL THREE OF THE MAIN MODELS HAVE THE SAME TRACK FOR THE UPPER
LOW. THE ISSUE IS TIMING...AS THE GFS IS THE FASTEST AND THE NAM
IS THE SLOWEST. I WILL KEEP USING MORE OF A NAM SOLUTION FOR THIS
RUN.

AS IN PREVIOUS COUPLE OF FORECASTS...A WARM POCKET OF MID LEVEL
WARM AIR WILL EXIST ALONG THE TURNPIKE CORRIDOR TONIGHT AND MOST
OF SUNDAY BEFORE BECOMING MORE SNOW CONDUCIVE ON MONDAY. THIS
SCENARIO CONTINUES TO PLACE THIS AREA IN THE TRANSITION ZONE
BETWEEN RAIN FREEZING RAIN AND SLEET. THE WINTRY MIX WILL
TRANSITION TO SNOW MONDAY MORNING. ICE AMOUNTS UP TO ONE QUARTER
INCH ARE POSSIBLE IN THIS REGION WITH SNOW ACCUMULATING ON TOP.
POSSIBLY IN A 3 TO 6 INCH RANGE. THE PREVIOUS FORECAST HINTED AT
THE LOWER AMOUNTS.

IN NC KANSAS...THE COLD AIR LOOKS TO BE IN PLACE FOR MAINLY A
SNOW EVENT. THOUGH THE MAIN MOISTURE WILL RESIDE FURTHER
SE...AMOUNTS MAY BE LIMITED FROM PREVIOUS FORECASTS. THE MAIN
ISSUE WILL BE THE PLACEMENT OF THE TROWAL AND HOW FAST IT EXITS
THE REGION. WE WILL LOOK CLOSELY AT THIS.

IN SE SECTIONS...COPIOUS AMOUNTS OF MOISTURE EXISTS THROUGHOUT
THE EARLY PORTIONS OF THIS FORECAST. WARM AIR ALOFT IS PRESENT FOR
THE MAJORITY OF THE EARLY FORECAST ALONG WITH ABOVE FREEZING
SURFACE TEMPERATURES. THIS ALONG WITH RAPID AND STRONG ASCENT
AHEAD OF THE COLD FRONT WILL LEAD TO A HEAVY RAIN EVENT. A
TRANSITION TO A WINTRY MIX AND THEN SNOW WILL OCCUR ON MONDAY
MORNING. THEREFORE...THE ICE AND SNOW ACCUMULATIONS WILL BE
LIMITED DUE TO THE LACK OF MOISTURE AVAILABILITY DURING PEAK
LIFTING FROM THE UPPER SYSTEM.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 333 PM CST SAT DEC 26 2015

WEDNESDAY THROUGH SATURDAY:

A LONGWAVE UPPER TROUGH WILL TRANSLATE SLOWLY EASTWARD FROM THE
CENTRAL CONUS TO THE EASTERN CONUS DURING THIS EXTENDED FORECAST
PERIOD...AS UPPER RIDGING BUILDS NORTHWARD INTO FAR WESTERN CANADA
AND EASTERN ALASKA. THIS WILL PROMOTE FLOW COMING SOUTHWARD OUT OF
CANADA...STRONGLY SUGGESTING BELOW NORMAL TEMPERATURES FOR MUCH OF
THE PERIOD. A FAST MOVING SHORTWAVE AT THE BASE OF THE UPPER
TROUGH...WILL MOVE EAST-NORTHEASTWARD ACROSS KANSAS/OKLAHOMA
TUESDAY NIGHT. THIS WAVE MAY HAVE ENOUGH LIFT/MOISTURE FOR A
DUSTING UP TO 1 INCH OF ACCUMULATION AS IT MOVES ACROSS THE
FORECAST AREA.

JMC

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 546 PM CST SAT DEC 26 2015

WIDESPREAD PRECIPITATION WILL CONTINUE ACROSS PORTIONS OF SOUTHERN
AND EASTERN KANSAS AT LEAST THROUGH THE EVENING. BRUNT OF
PRECIPITATION TYPE WILL BE RAIN...ALTHOUGH SHOULD SEE A TRANSITION
TO FREEZING RAIN/SLEET/SNOW THIS EVENING AT HUT AND ICT...WITH
SOME LIGHT ICE/SLEET ACCUMULATIONS MAINLY ON ELEVATED SURFACES.
ACCORDING TO MANY HI-RES MODELS...PRECIPITATION MAY SHUT OFF FOR
A TIME AFTER ABOUT 06Z FOR ALL AREAS EXCEPT FAR
SOUTHERN/SOUTHEAST KS. ANOTHER AREA OF PRECIPITATION SHOULD EXPAND
NORTHWARD ACROSS THE AREA SUNDAY MORNING...WITH AREAS OF
SLEET...FREEZING RAIN AND SNOW LIKELY.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    30  31  25  29 /  70  80  90  80
HUTCHINSON      26  29  22  26 /  50  60  80  80
NEWTON          27  31  24  27 /  60  60  80  80
ELDORADO        30  32  27  30 /  80  80  90  80
WINFIELD-KWLD   32  34  29  33 /  80  90 100  70
RUSSELL         21  27  18  24 /  30  20  60  70
GREAT BEND      21  27  19  24 /  30  30  60  70
SALINA          25  29  21  26 /  40  30  70  80
MCPHERSON       26  29  21  26 /  50  50  80  80
COFFEYVILLE     36  39  34  37 / 100 100 100  70
CHANUTE         34  37  33  36 / 100  90  90  70
IOLA            33  36  33  36 / 100  90  90  80
PARSONS-KPPF    35  38  34  37 / 100  90 100  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR KSZ071-072-095-
096-098>100.

WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR KSZ067-068-082-
083-091-092.

WINTER STORM WATCH THROUGH MONDAY AFTERNOON FOR KSZ032-033-
047>053-069>071-093>095-098.

&&
Hazardous weather outlook, Dec 26, 4:15 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CST SAT DEC 26 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT SOUTHERN KANSAS
TONIGHT...WHICH COULD LEAD TO SOME MINOR FLOODING PROBLEMS WITH LOCAL
RISES ON AREA CREEKS AND RIVERS POSSIBLE. PONDING OF WATER ON
ROADS WILL ALSO BE AN ISSUE WHICH COULD CAUSE HYDROPLANING IF
TRAVELING TO FAST FOR THE CONDITIONS. SEE LATEST FLASH FLOOD
WATCH FOR MORE DETAILS.

RAIN IS EXPECTED TO CHANGE OVER TO A WINTRY MIX ACROSS CENTRAL
KANSAS AND PORTIONS OF SOUTH CENTRAL KANSAS TONIGHT...WITH SOME
LIGHT ACCUMULATIONS POSSIBLE.

SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE MORE HAZARDOUS WINTER WEATHER WILL BEGIN TO IMPACT THE AREA
SUNDAY THROUGH MONDAY...WITH PERIODS OF FREEZING RAIN AND SLEET
LIKELY OVER SOUTH CENTRAL KANSAS. ACCUMULATING SNOW WILL BE
POSSIBLE ACROSS CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL
KANSAS. THE SNOW COULD BE HEAVY AT TIMES ALONG WITH SIGNIFICANT
BLOWING AND DRIFTING REDUCING VISIBILITIES TO LESS THAN ONE
QUARTER OF A MILE...PLEASE SEE LATEST WINTER STORM WARNING AND WATCH
FOR MORE DETAILS IF YOU HAVE TRAVEL PLANS THIS WEEKEND INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Marion

When
December 26, 6:00 PM CST to December 28, 3:15 AM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Around 1/4 inch of glaze was reported on all surfaces along with a trace of snow.

Winter Storm, McPherson

When
December 26, 6:29 PM CST to December 28, 3:15 AM CST
Where
McPherson forecast zone
Reported by
Broadcast Media
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

In far southern parts of the county in and around Moundridge, multiple vehicles slid off I-135 and into ditches.

Winter Storm, Kingman

When
December 26, 9:30 PM CST to December 28, 2:45 AM CST
Where
Kingman forecast zone
Reported by
Emergency Manager
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Up to 1/4 inch of ice was reported 5 miles east of Murdock. Highway 54 and Kansas Route 14 were icy while other roads and highways were reportedly slick in spots.

Winter Storm, Harper

When
December 26, 9:30 PM CST to December 28, 2:30 AM CST
Where
Harper forecast zone
Reported by
Law Enforcement
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Light freezing rain that produced 1/2 inch of glaze continued to cause problems with downed power lines and power poles across the county. No doubt there were widespread power outages.

Winter Storm, Harvey

When
December 26, 10:30 PM CST to December 28, 3:00 AM CST
Where
Harvey forecast zone
Reported by
Amateur Radio
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

A significant number of accidents were reported on I-135 from Newton south to the Sedgwick County Line.

Winter Storm, Sedgwick

When
December 26, 11:29 PM CST to December 28, 2:53 AM CST
Where
Sedgwick forecast zone
Reported by
Broadcast Media
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Light glazing figured in a multi-vehicle accident that occurred at the Kellogg/Meridian Intersection in downtown Wichita. There were also reports of numerous accidents along other segments of Kellogg with an unspecified number of minor injuries.

Winter Storm, Butler

When
December 26, 11:40 PM CST to December 28, 4:30 AM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Nearly 1/4 inch (0.20 inch) of glaze was reported in Rose Hill.

Winter Storm, Sumner

When
December 27, 8:30 AM CST to December 28, 2:30 AM CST
Where
Sumner forecast zone
Reported by
Law Enforcement
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

There were reports of vehicles that slid off the turnpike across the county.

Winter Storm, Chautauqua

When
December 27, 10:15 AM CST to December 28, 12:00 PM CST
Where
Chautauqua forecast zone
Reported by
COOP Observer
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

The CO-OP observer in Chautauqua measured 1/4 inch of ice from sleet and freezing rain. The observer also reported that there were power outages in Chautauqua, Sedan, and Cedarvale.

Winter Storm, Cowley

When
December 27, 10:54 AM CST to December 28, 1:38 AM CST
Where
Cowley forecast zone
Reported by
Law Enforcement
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Several accidents were reported across the county as well as some power outages. Power outages were reported in Arkansas City between Kansas and Madison Avenues west of B Street that affected around 3,050 customers. Power outages were also reported in Dexter from a downed power line at U.S. Route 160 and 131st Road.

Winter Storm, Woodson

When
December 27, 5:30 PM CST to December 28, 1:45 PM CST
Where
Woodson forecast zone
Reported by
Law Enforcement
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

All surfaces were ice-covered causing significant travel issues. Power was lost in Yates Center.

Winter Storm, Wilson

When
December 27, 5:30 PM CST to December 28, 1:45 PM CST
Where
Wilson forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

In Fredonia, the dispatcher reported that roads and highways were ice rinks. There was damage to trees of unknown sizes along with reportedly downed power lines. Vehicles slid off roads and highways across the county along with some power outages.

Winter Storm, Allen

When
December 27, 6:52 PM CST to December 28, 3:52 PM CST
Where
Allen forecast zone
Reported by
Emergency Manager
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

The Emergency Manager measured 1/2 inch of ice from freezing rain and sleet. The extent of damage was unknown.

Winter Storm, Greenwood

When
December 27, 7:30 PM CST to December 28, 3:30 AM CST
Where
Greenwood forecast zone
Reported by
Department of Highways
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Numerous accidents were reported across the county. It was reported that a handful of which resulted in indirect injuries. The number of indirect injuries due to the slick roads and vehicle accidents was not reported.

Winter Storm, Elk

When
December 27, 8:45 PM CST to December 28, 11:45 AM CST
Where
Elk forecast zone
Reported by
COOP Observer
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The CO-OP observer located 1 mile north of Grenola measured 1/2 inch of ice. A CO-OP observer located in Howard reported power outages across the county, but especially in Longton, Howard and Moline.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610202, 610201, 610204, 610206, 610203, 610210, 610216, 610213, 610228, 610218, 610229, 610232, 610233, 610226, 610227.